Arkansas, 2025

Hail and Damaging Wind in Arkansas, March 23, 2025

March 23, 2025 · NWS MEG · 2 events in 1 county or zone

After days of high pressure, southerly winds returned and advected sufficient moisture into the area providing ample instability along and south of Interstate 40 ahead of a cold front. Typical of March, cold mid-level temperatures provided steep lapse rates.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

After days of high pressure, southerly winds returned and advected sufficient moisture into the area providing ample instability along and south of Interstate 40 ahead of a cold front. Typical of March, cold mid-level temperatures provided steep lapse rates. These lapse rates combined with deep bulk layer shear, resulted in large hail and damaging winds during the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 23, 1:04 PM CST, 3 hours 6 minutes earlier. Its key messages:

  • Updated at 158 PM CDT Sun Mar 23 2025
  • There is a Slight Risk for severe thunderstorms along and south of a line from Union City, Tennessee to Forrest City, Arkansas into this evening. The primary severe weather threat will be large hail with damaging winds as a secondary threat. A brief tornado cannot be ruled out.
  • Dry conditions and above normal temperatures will prevail for most of the week.
  • Shower and thunderstorm chances return next weekend.
Area forecast discussion, Mar 23, 1:04 PM CST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
204 PM CDT Sun Mar 23 2025

...New DISCUSSION...

.KEY MESSAGES...
Updated at 158 PM CDT Sun Mar 23 2025

- There is a Slight Risk for severe thunderstorms along and south
  of a line from Union City, Tennessee to Forrest City, Arkansas
  into this evening. The primary severe weather threat will be
  large hail with damaging winds as a secondary threat. A brief
  tornado cannot be ruled out.

- Dry conditions and above normal temperatures will prevail for
  most of the week.

- Shower and thunderstorm chances return next weekend.

&&

.DISCUSSION...
(This evening through next Saturday)
Issued at 158 PM CDT Sun Mar 23 2025

Surface analysis this afternoon places a warm front over portions
of southern Missouri and western Kentucky. An occluding cold
front is located from western Missouri back into northwest
Arkansas and into the Red River valley. Mostly cloudy skies have
persisted across the Mid-South today with a few warm advection
rain showers occurring below a capping inversion across the area.
Temperatures as of 2 PM CDT range from the upper 60s north to the
70s across north Mississippi. Strong to severe thunderstorm
potential through this evening remains the primary concern in this
afternoon's forecast issuance.

Latest early afternoon ACARS sounding near Memphis still shows a
capping inversion present in the 800-750 mb layer but has been
gradually eroding over the past couple of hours. Latest short-term
trends suggest the aforementioned capping inversion should
continue to weaken for the remainder of this afternoon as height
falls slowly spread across the region into this evening. CAPE
values between 1000-1500 J/kg, steep mid-level lapse rates, and
decent deep layer shear favor large hail as the primary threat,
with a secondary threat for damaging winds. The greatest threat
for severe weather still remains mainly between late afternoon
through mid evening.

Showers and thunderstorms will come to an end behind the front
tonight with high pressure returning to the Mid-South through much
of the week with above normal temperatures. Long-range
deterministic models continue to struggle with a southern stream
shortwave trough moving across the Southern Plains late this week
and into the Lower Mississippi Valley by this weekend. The GFS is
the more progressive outlier compared to the ECMWF and Canadian
solutions. An ensemble blend seems reasonable at this time and no
changes were made to long term rain chances.

&&

.AVIATION...
(18Z TAFS)
Issued at 1241 PM CDT Sun Mar 23 2025

Timing of convection will be the main forecast challenge during
this TAF period. Currently, a mix of VFR/MVFR ceilings prevail
across the terminals with gusty south southwesterly winds in
place. Some warm air advection showers have developed and this
trend should continue into the afternoon. The most likely timing
for thunderstorms will be later this afternoon at JBR...late
afternoon/early evening at MEM/MKL...and later this evening at
TUP. Once thunderstorms exit the area, generally VFR conditions
with relatively light winds can be expected overnight into Monday.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...CJC
AVIATION...TAB

In the hours before

Special weather statement, Mar 23, 3:01 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
401 PM CDT Sun Mar 23 2025

ARZ027-035-232130-
Poinsett AR-Cross AR-
401 PM CDT Sun Mar 23 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL POINSETT AND
NORTHERN CROSS COUNTIES THROUGH 430 PM CDT...

At 401 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hickory Ridge, or 12 miles northwest of Wynne, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hydrick, Wiley Crossing, Togo, Birdeye, Supply, Stewart, Colton,
Brushy Lake, Vanndale, Mersman, Fair Field, Bay Village, Coldwater,
Cherry Valley, Monterey, and Parkin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CDT for eastern
Arkansas.

&&

LAT...LON 3531 9098 3544 9098 3550 9054 3528 9053
TIME...MOT...LOC 2101Z 265DEG 32KT 3538 9092

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MJ

The radar

The Memphis radar (KNQA), 31 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Crittenden

When
March 23, 4:10 PM CST to 4:15 PM CST
Where
Crittenden County, 1.13 mi NE of Clarkedale
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.313, -90.218

Thunderstorm Wind, Crittenden

When
March 23, 4:10 PM CST to 4:15 PM CST
Where
Crittenden County, 0.86 mi NNE of Clarkedale
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.312, -90.226

Downed powerlines from strong winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2025Every state in 2025This day in weather historyWarnings in Arkansas, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1246614, 1246615.